Format

Send to

Choose Destination
See comment in PubMed Commons below
Ghana Med J. 2012 Sep;46(3):171-3.

Reversible binocular visual loss in temporal association with artesunate-amodiaquine treatment in a child on mefloquine chemoprophylaxis.

Author information

  • 1Centre for Tropical Clinical Pharmacology & Therapeutics, University of Ghana Medical School, PO Box 4236, Accra, Ghana. goadjei@chs.edu.gh

Abstract

A case of an acute reversible visual loss in a 10-year-old child who was on mefloquine prophylaxis, and was treated with artesunate-amodiaquine for an acute febrile illness diagnosed clinically as uncomplicated malaria, is reported. On admission the patient could not perceive light and had bilateral papilloedema. She was treated with dexamethasone and recovered her sight gradually over a 21-day period. There has been no previous report to our knowledge, of an association between acute visual loss and mefloquine, amodiaquine, or artesunate in the published literature, even though mefloquine is associated with blurring of vision, and antimalarials of the quinoline class have been associated with retinopathy (during long term use). While causality is difficult to ascribe in this case, it may be prudent to avoid the use of quinoline-based antimalarials for treating acute malaria in travelers taking mefloquine prophylaxis, because information on the safety of concurrent use of artemisinin combination therapies and mefloquine, or other recommended prophylactic regimens, is limited.

PMID:
23661833
PMCID:
PMC3645166
[PubMed - indexed for MEDLINE]
Free PMC Article
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for PubMed Central
    Loading ...
    Write to the Help Desk